During hot weather avoid leaving your Naloxone in a car for an extended period of time. Naloxone ampoules should be kept out of direct sunlight. It is recommended to store Naloxone at “controlled room temperature” between 20°C- 25°C. Naloxone can be kept in a cool place or refrigerated at 2°C to 8°C.
NEW ** WHAT DO I DO IF NALOXONE GETS TOO HOT OR TOO COLD?
Research has shown naloxone can be safely used after hot and cold stresses.2 Drug temperatures beyond the manufacturers recommended storage ranges do not affect the chemical structure of naloxone.3 However, if the naloxone is repeatedly outside the recommended temperature range, we advise going to a THN site and replacing the ampoules.
WHAT IS FENTANYL?
Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids, and is typically prescribed to control severe pain. Over the past three years, there has been a progressive, province-wide increase in the number of illicit drug overdose deaths in which fentanyl was detected. Heroin, cocaine, oxycodone, and other drugs can be cut with fentanyl, in powder, liquor, or pill form. Public health and law enforcement agencies have partnered to raise awareness of this issue through Know your Source.
WHAT IS NALOXONE?
Naloxone is a medication that reverses the effects of an overdose from opioids. An easy to use Take Home Naloxone (THN) Program was developed to help save lives.
The Ministry of Children and Family Development Greater Victoria Youth Services Naloxone Information Sheet for Youth and Youth Adults states: “It is recommended that parents or caregivers of persons using recreational drugs or prescribed opioids have access to a naloxone kit.” (MCFD Greater Victoria Youth Services, Naloxone Information Sheet for Youth and Youth Adults, November 2016).
HOW TO ACCESS NALOXONE KITS?
Take Home Naloxone kits are now available, at no cost, for people who are most likely to witness and respond to an opioid overdose. If you are a foster parent or member of the public looking to get a naloxone kit at no charge, use this site finder to locate a Take Home Naloxone site near you. You do not have to identify yourself. Overdose education and naloxone training is provided on site. Please phone first to make sure they have kits on hand. If your area does not have a Harm Reduction site or supplies, local pharmacies also carry the kits for a fee. Call ahead to make sure they have them in stock. The cost ranges from $50 to $70 depending on the pharmacy.
WHAT DOES NALOXONE TRAINING INVOLVE?
Taking too much of opioid drugs can make breathing slow down or stop. Giving Naloxone can prevent death or brain damage from a lack of oxygen during an overdose. It is important to receive education and training on an appropriate response to an opioid overdose; this includes 911, performing rescue breathing, placing someone in the recovery position, and administering naloxone. These skills are not a substitute for professional medical care, but can help keep someone alive until an ambulance arrives.
OTHER SAFETY CONSIDERATIONS
Naloxone does not work for non-opioid overdoses (e.g. cocaine, ecstasy, GHB, or alcohol). However, if an overdose involves multiple substances, including opioids, naloxone helps by temporarily removing the opioid from the equation. Naloxone is only a temporary reverse of the overdose. You must call 911 and seek immediate medical attention. Naloxone is a safe drug to use. It has been used in Canada for over 40 overs, has little side effects, cannot be abused, cannot get a person high, and does not increase risky behaviour.
Any other questions, please contact the Public Health Nurses in your area. They are very knowledgeable on Naloxone.
All caregivers should have a conversation with the Guardianship Social Worker to determine who will be having the discussion with the youth regarding Fentanyl. Any questions or concerns regarding your role as a caregiver, please contact your Resource Social Worker.